Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jun 10, 2021, 2:56 PM EDT for Carteret County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2021, 2:56 PM EDT (18:56 UTC)
- Expired
- Jun 10, 2021, 3:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Newport/Morehead City, NC
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 4 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724 WWUS82 KMHX 101856 SPSMHX Special Weather Statement National Weather Service Newport/Morehead City NC 256 PM EDT Thu Jun 10 2021 NCZ194-195-101930- West Carteret-Southern Craven- 256 PM EDT Thu Jun 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND SOUTHWESTERN CARTERET COUNTIES... At 255 PM EDT, a strong thunderstorm was located near Newport, moving south at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Havelock, Morehead City, Newport, Wildwood, North Harlowe, Crab Point Village and Mitchell Village. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3486 7698 3493 7678 3472 7669 3468 7694 TIME...MOT...LOC 1855Z 343DEG 13KT 3483 7687 $$ 41
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 10, 1:33 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 10, 1:33 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 133 PM EDT Thu Jun 10 2021 .SYNOPSIS... High pressure will continue offshore while troughing persists inland through the remainder of the week producing warm humid weather with scattered to numerous afternoon and evening showers and thunderstorms. A cold front will move through the area Friday evening into Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 940 AM Thursday...Very moist airmass in place across eastern NC at mid-morning with precipitable water from the 12Z MHX sounding at 2.07" and widespread dewpoints in the low to mid 70s. Band of mostly light showers extending from east of New Bern to off the downeast Carteret County coast at mid-morning. This activity will likely move offshore shortly, but additional showers/storms likely to refire during the afternoon and evening in the soupy airmass. Primary threat today will be heavy downpours, although a strong storm or two is possible due to improving shear profiles later in the day. High temperatures today in the low/mid 80s. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/... As of 330 AM Thursday...Another active overnight period expected with ongoing convection through the evening. In addition, several CAMs showing another weak wave pushing through late evening through the overnight hours bringing an addition round of showers and storms across the region. A few stronger storms possible through the evening when shear will be maximized but expect storms to weaken through the overnight with shear weakening and instability at a relative minimum. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 240 AM Thu...Unsettled weather will continue through the first part of the weekend, with periods of locally heavy rain expected. Drying trend expected late weekend and next week. Friday through Saturday...Unsettled pattern will continue through Saturday, with periods of locally heavy rain expected. Weak troughing will be present Friday, and combined with sea breeze front, shortwave energy aloft and sfc boundary sinking into the area Friday evening and Saturday, will be enough to support scattered to numerous showers and storms. Frontal boundary may stall across portions of the area Fri night and Sat, acting as an additional focus for convection. Isolated strong storms possible, but given little shear, locally heavy rain will be the main threat into the weekend with PWATs 2-2.25 inches...which could lead to minor flooding. Temps remain very warm and muggy, with highs 80-90 deg Fri, and lows generally low 70s. A few degrees cooler for Sat with the front pushing through and NE flow developing. Sunday through Thursday...Low pressure will continue to strengthen along the frontal boundary to the south Sunday, grad pushing ENE away from the Eastern US Sun night and Mon. Isolated to widely scattered showers and storms expected Sun with temps near climo, highs in the 80s. A cold front is progged to push through the area Tuesday, while aloft low becomes vert stacked over southern Ontario/Quebec and deep troughing develops over the Eastern US. Sfc high pressure is forecast to build in through mid week, suggesting a drying trend. Mon and Tue look like the warmest days of the week with ridging aloft. Could see highs in the low 90s for some inland spots. Cooler and more pleasant airmass arrives mid week, with highs in the 80s with overnight lows 60-70 deg. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SHORT TERM /through Tonight/... As of 130 PM Thu...Tricky aviation forecast this afternoon with multiple rounds of scattered convection likely resulting in several brief periods of sub-VFR conditions. Already seen some quick drops at EWN and ISO with developing shower activity. Expecting two distinct rounds of showers and storms to be around the terminals in the period...the first now occurring and a second nocturnal band advancing across the region from west to east. This effectively means VCTS are possible from now straight through 09Z. When convection is not around, predominantly VFR conditions are expected until tonight with low stratus forecast to develop especially for terminals north of OAJ, resulting in MVFR to possibly IFR cigs through a good chunk of Fri morning. LONG TERM /Friday through Monday/... As of 240 AM Thu...Sub-VFR could linger through mid day Friday. Guidance shows widespread IFR/LIFR ceilings developing Fri night and persisting through mid day Saturday, with VFR returning Saturday night. Areas of fog and low stratus are possible each morning with moist low levels. Scattered to numerous showers and thunderstorms expected through Sat with periods of sub- VFR likely. && .MARINE... SHORT TERM /Through Tonight/... As of 940 AM Thursday...Continued pattern of high pressure offshore and a trough of low pressure inland will lead to S/SW winds 5-15 knots with seas 2-4 feet today. Some increase in winds is depicted in high-resolution guidance later this afternoon with 15-20 knot winds possible, especially central waters later today into this evening. Seas will continue at 2-4 feet tonight. LONG TERM /Friday through Monday/... As of 240 AM Thu...SW winds increase to 15-25 kt Friday and Fri night, and portions of the waters will likely see SCA conditions develop, mainly south of Oregon Inlet and the Pamlico Sound, with gusty winds and building seas. The front is progged to push through the waters Fri night and Sat. Gusty NE winds will develop behind the front 15-25 kt, likely keeping seas at 4-6 ft, highest north of Ocracoke. NE/ENE winds diminish to 15 kt or less by Sun afternoon, though moderate onshore flow may keep seas elevated at 4-6 ft into Sun eve. Light winds early Mon, becoming SSW 10-15 kt by Mon evening with seas 2-4 ft. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CTC SHORT TERM...SK LONG TERM...CQD AVIATION...CQD/MS MARINE...CTC/CQD/SK
Hazardous weather outlook, Jun 10, 4:34 AM EDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 434 AM EDT Thu Jun 10 2021 NCZ029-044>047-079>081-090>092-094-193-194-198-203-110845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 434 AM EDT Thu Jun 10 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Showers and thunderstorms will have the potential to produce locally heavy rain with flash flooding of low-lying and poor drainage area possible. The threat will be highest during the afternoon and evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will continue to have the potential to produce locally heavy rain and flooding across the area Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-110845- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 434 AM EDT Thu Jun 10 2021 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Showers and thunderstorms will have the potential to produce locally heavy rain with flash flooding of low-lying and poor drainage area possible. The threat will be highest during the afternoon and evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will continue to have the potential to produce locally heavy rain and flooding across the area Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 10, 2:02 PM EDT, 54 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 202 PM EDT Thu Jun 10 2021 NCZ196-101845- East Carteret- 202 PM EDT Thu Jun 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTERET COUNTY... At 201 PM EDT, a strong thunderstorm was located near Stacy, or 11 miles southwest of Cedar Island. The storm is nearly stationary, moving southeast less than 5 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Sealevel, Atlantic, Davis, Williston, Open Grounds Farm and Stacy. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3490 7661 3500 7643 3488 7630 3477 7652 TIME...MOT...LOC 1801Z 326DEG 3KT 3490 7647 41
Special weather statement, Jun 10, 2:56 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 256 PM EDT Thu Jun 10 2021 NCZ194-195-101930- West Carteret-Southern Craven- 256 PM EDT Thu Jun 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND SOUTHWESTERN CARTERET COUNTIES... At 255 PM EDT, a strong thunderstorm was located near Newport, moving south at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Havelock, Morehead City, Newport, Wildwood, North Harlowe, Crab Point Village and Mitchell Village. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3486 7698 3493 7678 3472 7669 3468 7694 TIME...MOT...LOC 1855Z 343DEG 13KT 3483 7687 41
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:23 PM EDT | Special Weather Statement | MHX | Beaufort | 37 min |
| Jun 9, 10:17 PM EDT | Special Weather Statement | MHX | Lenoir | 28 min |
| Jun 9, 10:38 PM EDT | Special Weather Statement | MHX | Lenoir | 37 min |
| Jun 10, 2:02 PM EDT | Special Weather Statement | MHX | Carteret | 43 min |
| Jun 10, 3:03 PM EDT | Small Craft Advisory | MHX | 3 days | |
| Jun 10, 3:28 PM EDT | Special Weather Statement | MHX | Craven | 32 min |
| Jun 10, 4:05 PM EDT | Special Marine Warning | MHX | 25 min | |
| Jun 10, 4:23 PM EDT | Special Marine Warning | MHX | 23 min | |
| Jun 10, 4:32 PM EDT | Areal Flood Advisory | MHX | Pitt | 118 min |
| Jun 10, 4:42 PM EDT | Special Weather Statement | MHX | Greene | 33 min |
| Jun 10, 5:15 PM EDT | Special Weather Statement | MHX | Jones, Onslow, Pitt | 30 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.